EconPapers    
Economics at your fingertips  
 

Nonprofit organization fraud reporting: does governance matter?

Husam Abu Khadra and Dursun Delen

International Journal of Accounting & Information Management, 2020, vol. 28, issue 3, 409-428

Abstract: Purpose - This paper aims to contribute to the extant literature in this field by examining nonprofit organizations’ fraud reporting compliance using logistic regression and decision tree induction algorithms. Design/methodology/approach - This study used the data from 428 nonprofit organizations during 2009-2015 period, and analyzed 21 individual measures (obtained from these organizations’ Internal Revenue Service Form990 filings) using logistic regression and decision tree induction algorithms, to study the governance characteristics and fraud reporting. Findings - The study found evidence that compliance with the law, board of directors’ independence, federal audit and using independent accountants to compile and review financial statements are the most prevailing factors affecting the odds of nonprofit organizations experiencing fraud reported as an asset diversion. Originality/value - The argument associated with using governance to reduce the chances of fraud has been a popular topic in industry and academia but unfortunately has limited empirical evidence in the literature, especially when it relates to nonprofits. This study contributes to the literature in this respect.

Keywords: Fraud in nonprofits; Nonprofit governance; Asset diversion; IRS form 990 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (text/html)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (application/pdf)
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eme:ijaimp:ijaim-10-2019-0117

DOI: 10.1108/IJAIM-10-2019-0117

Access Statistics for this article

International Journal of Accounting & Information Management is currently edited by Dr Xin (Robert) Luo and Professor Han Donker

More articles in International Journal of Accounting & Information Management from Emerald Group Publishing Limited
Bibliographic data for series maintained by Emerald Support ().

 
Page updated 2025-03-19
Handle: RePEc:eme:ijaimp:ijaim-10-2019-0117